Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 5, NWS Shreveport, LA

January 1, 1999Panola County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 1, 1999, 9:53 PM CST for Panola County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 1999, 9:53 PM CST (03:53 UTC)
Expired
Jan 1, 1999, 10:25 PM CST
In force
32 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Panola County, TX

What was reported inside it

TimeReportWhereRemark
Jan 1, 9:58 PM CSTTornado F1De Berry, TXThe damage path was in a mostly wooded region with little population. Only one (1) home was damaged from a pine tree that fell on it. Remainder of damage consisted of numerous snapped and fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 4:30 PM CSTTornado WatchSPC6 hr
Jan 1, 7:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 020355 RRA
TORSHV
TXC365-020425-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
953 PM CST FRI JAN 1 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PANOLA COUNTY IN NORTHEASTERN TEXAS

* UNTIL 1025 PM CST

* AT 952 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 5 MILES SOUTHWEST OF DE BERRY.  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 30
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DE BERRY AT 1000 PM CST

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD
TO SEE. TAKE COVER NOW. YOU MAY ONLY HAVE A FEW SECONDS. ABANDON
CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A DITCH OR
CULVERT.

4/5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 1, 8:55 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 1, 8:55 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
855 PM CST FRI JAN 1 1999

CURRENTLY A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDS FROM LINDEN
SOUTH TO LONGVIEW TO NEAR RUSK TEXAS...THIS LINE IS MOVING EAST AT
ABOUT 30 MPH.  A TORNADO WATCH CONTINUES FOR MUCH OF EAST TEXAS AND
NORTHWEST LOUISIANA TIL 100 AM.  RADAR HAS SHOWN GOOD TORNADO
SIGNATURES BUT NONE HAVE BEEN REPORTED YET...ONLY PEA SIZE HAIL
REPORTED SO FAR...BUT WINDS OF 60 TO 70 MPH HAVE CAUSED DAMAGE IN
NUMEROUS PARTS OF NORTHEAST TEXAS.   LOOKS LIKE WE WILL CHASE WEATHER
THE REST OF THE EVENING AND INTO THE NIGHT AS THIS SYSTEM CONTINUES
TO MOVE EAST. CURRENT FORECAST LOOKS VALID.

ELEVEN

In the hours before

Local storm report, Jan 1, 4:44 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
444 PM CST FRI JAN 01 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0320 PM    3 SE DIBOLL               TX   NON-QUALIFIED EVENT
01/01/99   ANGELINA                       FUNNEL CLOUD REPORTED BY
                                          SHERIFFS DEPUTY.

0338 PM    3 S LUFKIN                TX   60 MPH TSTM GUST
01/01/99   ANGELINA                       REPORTED BY STORM SPOTTER.

0345 PM    LUFKIN                    TX   .88 INCH HAIL
01/01/99   ANGELINA                       REPORTED AT FIRE STATION
                                          ON EAST SIDE OF LUFKIN.

0410 PM    5 SW BELMONT              LA   NON-QUALIFIED EVENT
01/01/99   SABINE                         FUNNEL CLOUD REPORTED BY
                                          SHERIFFS DEPUTY.

18
Local storm report, Jan 1, 9:15 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 PM CST FRI JAN 01 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0745 PM    10 NE MT PLEASANT         TX   60 MPH TSTM GUST
01/01/99   TITUS                          REPORTED BY SHERIFFS
                                          OFFICE.

0740 PM    2 SW LINDALE              TX   70 MPH TSTM GUST
01/01/99   SMITH                          3 W OF HWY 69.  REPORTED
                                          BY SHERIFFS OFFICE.

0845 PM    3 S KILGORE               TX   60 MPH TSTM GUST
01/01/99   RUSK                           POWER POLE BLOWN DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.
.
09
Local storm report, Jan 1, 9:25 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CST FRI JAN 01 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0830 PM    6 S TYLER                 TX   60 MPH TSTM GUST
01/01/99   SMITH                          REPORTED BY SHERIFFS
                                          OFFICE ON HWY 69.

0845 PM    KILGORE                   TX   60 MPH TSTM GUST
01/01/99   GREGG                          REPORTED BY SHERIFFS
                                          OFFICE.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:19 PM CSTSevere Thunderstorm WarningSHVTitus36 min
Jan 1, 7:30 PM CSTTornado WarningSHVSmith30 min
Jan 1, 8:20 PM CSTSevere Thunderstorm WarningSHVSmith30 min
Jan 1, 8:28 PM CSTTornado WarningSHVUpshur32 min
Jan 1, 8:35 PM CSTSevere Thunderstorm WarningSHVCherokee, Rusk45 min
Jan 1, 8:35 PM CSTSevere Thunderstorm WarningSHVGregg45 min
Jan 1, 8:56 PM CSTSevere Thunderstorm WarningSHVHarrison44 min
Jan 1, 10:43 PM CSTSevere Thunderstorm WarningSHVNacogdoches62 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.